Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 47, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 1997, 6:02 PM CDT for Moore County, Texas. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 6:02 PM CDT (23:02 UTC)
- Expired
- May 7, 1997, 7:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Moore County, TX
The radar
The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:25 PM CDT | Hail 1.75 | Dumas, TX | |
| May 7, 6:33 PM CDT | Hail 2.75 | Dumas, TX | |
| May 7, 6:35 PM CDT | Hail 1.75 | Dumas, TX | |
| May 7, 6:50 PM CDT | Hail 0.75 | Four Way, TX | |
| May 7, 6:57 PM CDT | Thunderstorm Wind 52 | Four Way, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 072303 RRA SVRAMA TXC341-080000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 602 PM CDT WED MAY 7 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...MOORE COUNTY AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF DUMAS NEAR THE MOORE/HARTLEY COUNTY LINE. THIS STORM WILL MOVE EAST AT 25 MPH AND WILL BE NEAR THE CITY OF DUMAS AROUND 630 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING BASEBALL SIZE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS IMMEDIATELY. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH L<ITTLE OR NO ADVANCE WARNING. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:46 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 7, 3:46 PM CDT, 2 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT WED MAY 7 1997 AS OF 20Z...A SURFACE LOW OVER NORTH CENTRAL KANSAS HAS AN ASSOCIATED COLD FRONT EXTENDING SOUTHWEST TO THE CENTRAL OKLAHOMA PANHANDLE TO THE NORTH CENTRAL TEXAS PANHANDLE INTO NOTHERN NEW MEXICO. THE DRYLINE IS SLOWLY ON THE MOVE BUT MOVEMENT HAS BEEN CONFINED MAINLY IN NEW MEXICO. THE DRYLINE WILL HAVE TO MAKE SOME SIGNIFICANT MOVEMENT TO BE THE FOCUS FOR INITIATING STORMS OVER OUR CWA. IN ADDITION...A PRE FRONTAL TROUGH...THE FRONT AND LEFTOVER BOUNDARIES FROM YESTERDAY WILL BE THE FOCUS FOR STORMS TODAY. ADIABATIC HEATING AHEAD OF THE FRONT HAS HELPED TO INCREASE TEMPERATURES TODAY. LOOKING AT THE AMA 12Z SOUNDING...CAP WAS AROUND 5C...CAPE AROUND 560 J/KG AND GOOD MOISTURE BELOW 500MB WITH SIGNIFICANT DRYING AT 700MB. SOUNDING MODIFIED TO A TEMP 80 AND DEW POINT OF 60 PRODUCES CAPE VALUES ARND 2800 J/KG...NO CAP OVER THE EAST...A LIFTED INDEX OF MINUS 8 TO 10 AND SR HELICITY 175 M/S. PROBLEM OF TODAY IS THE FRONTAL MOVEMENT AND TEMPERATURES FOR PERIODS 2 THROUGH 4. NGM AND ETA ARE IN GOOD AGREEMENT THROUGH THE PERIOD. NGM AND ETA ARE INDICATING A VORT MAX COMING ACROSS THE NORTHERN CWA TONIGHT. THE COLD FRONT SHOULD PUSH THROUGH THE CWA BY 12Z THURSDAY. WE WILL TRIM DOWN THE POPS AND THE WORDING OF SEVERE OVER THE NORTHWEST IN THE FIRST PERIOD. A PIECE OF THE SURFACE HIGH WILL SURGE THROUGH THE CWA THURSDAY MORNING AND THE MAIN HIGH OF 1025 TO 1030 MB WILL BE OVER THE CWA FRIDAY MORNING. IN THE EXTENDED PERIODS...ALL THE MODELS ARE CLOSER IN AGREEMENT WITH SOLUTION OF THE SURFACE HIGH OVER THE CWA AND UPPER AIR FLOW. SURFACE HIGH OVER THE OVER AREA FRIDAY WILL MOVE SOUTHEAST. UPPER LEVEL FLOW WILL REMAIN WEST NORTHWEST. MRF IS CARVING OUT A POSITIVELY TILTED TROUGH FOR LATE MONDAY AND INTO TUESDAY. WILL KEEP A SLIGHT CHANCE THROUGH THE EXTENDED PERIOD. HERE ARE SOME NUMBERS TO THINTK ABOUT. DHT 43/60 37/63 40 332 AMA 48/65 40/67 44 543 .AMA... TX...NONE. OK...NONE. ZEIGLER
In the hours before
Special weather statement, May 7, 12:54 PM CDT, 5 hours 8 minutes before
OKZ001>003-TXZ001>020-072200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1254 PM CDT WED MAY 7 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN AND CENTRAL TEXAS PANHANDLE THIS AFTERNOON AND EVENING. THERE IS A RISK OF THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. A COLD FRONT IS PUSHING INTO THE NORTHWESTERN TEXAS AND OKLAHOMA PANHANDLES AND A TROUGH LINE LINGERS OVER THE AREA THIS AFTERNOON. THE DRY LINE IS LOCATED IN THE EASTERN PLAINS OF NEW MEXICO. THE COLD FRONT WILL LIKELY BISECT THE AREA LATER THIS AFTERNOON AND PUSH THROUGH THE REGION TONIGHT. THE DRY LINE WILL PUSH SOUTH AND SLOWLY EASTWARD...BUT SHOULD STALL IN THE SOUTH CENTRAL TEXAS PANHANDLE OR SOUTH PLAINS THIS AFTERNOON. LOW LEVEL GULF MOISTURE CONTINUES TO DRIVE INTO THE PANHANDLES AHEAD OF THE COLD FRONT. THE COLD FRONT WILL BE THE PRIMARY FOCUS MECHANISM FOR STRONG AND SEVERE THUNDERSTORMS. THE GREATEST THREAT OF SEVERE WEATHER SHOULD BE EAST OF A LINE FROM GUYMON TO CLAUDE LATER THIS AFTERNOON AND EVENING. THE DRY LINE MAY SERVE AS A SECONDARY LOCUS IN THE SOUTH PLAINS. EMERGENCY MANAGERS AND SPOTTERS SHOULD REMAIN ALERT TO THE DEVELOPING WEATHER SITUATION AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR THIS EVENING. COPLEY
Special weather statement, May 7, 12:55 PM CDT, 5 hours 7 minutes before
OKZ001>003-TXZ001>020-072200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1254 PM CDT WED MAY 7 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN AND CENTRAL TEXAS PANHANDLE THIS AFTERNOON AND EVENING. THERE IS A RISK OF THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. A COLD FRONT IS PUSHING INTO THE NORTHWESTERN TEXAS AND OKLAHOMA PANHANDLES AND A TROUGH LINE LINGERS OVER THE AREA THIS AFTERNOON. THE DRY LINE IS LOCATED IN THE EASTERN PLAINS OF NEW MEXICO. THE COLD FRONT WILL LIKELY BISECT THE AREA LATER THIS AFTERNOON AND PUSH THROUGH THE REGION TONIGHT. THE DRY LINE WILL PUSH SOUTH AND SLOWLY EASTWARD...BUT SHOULD STALL IN THE SOUTH CENTRAL TEXAS PANHANDLE OR SOUTH PLAINS THIS AFTERNOON. LOW LEVEL GULF MOISTURE CONTINUES TO DRIVE INTO THE PANHANDLES AHEAD OF THE COLD FRONT. THE COLD FRONT WILL BE THE PRIMARY FOCUS MECHANISM FOR STRONG AND SEVERE THUNDERSTORMS. THE GREATEST THREAT OF SEVERE WEATHER SHOULD BE EAST OF A LINE FROM GUYMON TO CLAUDE LATER THIS AFTERNOON AND EVENING. THE DRY LINE MAY SERVE AS A SECONDARY LOCUS IN THE SOUTH PLAINS. EMERGENCY MANAGERS AND SPOTTERS SHOULD REMAIN ALERT TO THE DEVELOPING WEATHER SITUATION AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR THIS EVENING. COPLEY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:38 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 67 min |
| May 6, 8:08 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 67 min |
| May 6, 8:13 PM CDT | Tornado Warning | AMA | Hansford | 47 min |
| May 6, 8:25 PM CDT | Tornado Warning | AMA | Sherman | 50 min |
| May 6, 8:45 PM CDT | Tornado Warning | AMA | Moore | 45 min |
| May 6, 9:15 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore | 60 min |
| May 6, 9:31 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 29 min |
| May 6, 10:00 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 60 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 62 min |
| May 7, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 63 min |
| May 7, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 32 min |
| May 7, 6:42 PM CDT | Tornado Warning | AMA | Moore | 33 min |
| May 7, 6:58 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.